Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 243, NWS Paducah, KY

October 18, 2007Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Oct 18, 2007, 7:56 PM CDT for Graves County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 7:56 PM CDT (00:56 UTC)
Expired
Oct 18, 2007, 8:30 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Graves County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
2.8
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:15 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 18, 3:15 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU OCT 18 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN CONCERN FOR THIS PERIOD CONTINUES TO BE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING.

RADAR IMAGERY FINALLY SHOWING SOME DEVELOPMENT JUST WEST OF CARTER
COUNTY MISSOURI...ALONG WITH SOME SCATTERED ECHOES NEAR THE
MISSISSIPPI RIVER IN WEST KENTUCKY AND A STRAY APPARENTLY ELEVATED
SHOWER OVER THE PENNYRILE. TAMDAR SOUNDINGS FROM KPAH AROUND NOON
INDICATED A SIZABLE CAP...WHICH IS LIKELY CAPPING THE SHOWER
DEVELOPMENT OVER WEST KENTUCKY.

FEEL THAT SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP OVER SOUTHEAST
MISSOURI...AS THE UPDRAFTS STRUGGLE AGAINST THE IMMENSE DEEP LAYER
SHEAR. AS THEY MOVE FURTHER EAST THEY WILL BECOME MORE NUMEROUS AND
SUPERCELLULAR...AS THEY ENCOUNTER BETTER LOW-LEVEL MOISTURE AND
INSTABILITY. STRAIGHT-LINE HODOGRAPHS INDICATE SOME POTENTIAL FOR
SPLITTING STORMS...ESPECIALLY IN THE ORGANIZING STAGE. SO LONG AS
THE STORMS CAN STAY ISOLATED...DAMAGING WINDS...TORNADOES AND LARGE
HAIL WILL ALL BE POSSIBLE.

IF THE STORMS FORM INTO LINE SEGMENTS AS THEY PROGRESS INTO BETTER
MOISTURE OVER WEST KENTUCKY AND SOUTHWEST INDIANA THIS
EVENING...INTENSE BOW ECHOES WOULD BE THE DOMINANT SEVERE WEATHER
MODE. THE BEST LOW-LEVEL SHEAR AND INSTABILITY LOCATED OVER WEST
KENTUCKY AND SOUTHWEST INDIANA...WILL RESULT IN THIS AREA HAVING THE
GREATEST THREAT FOR A HIGH END SEVERE EVENT IN THE FORM OF TORNADOES
OR BOW ECHOES.

AS FOR THE GRIDS...GIVEN ONLY SCATTERED STORMS INITIALLY...WILL KEEP
POPS IN THE LIKELY CATEGORY...CENTERED OVER THE PURCHASE AREA AND
SOUTHERN ILLINOIS BEFORE 00Z...WITH CHANCE POPS FURTHER WEST NEAR
THE INITIAL DEVELOPMENT. WILL THEN FOCUS LIKELIES EASTERN HALF AFTER
00Z WITH ONLY A SLIGHT CHANCE OVER WESTERN SOUTHEAST MISSOURI
COUNTIES. WILL KEEP CHANCE POPS EAST OVERNIGHT...JUST IN CASE A FEW
SHOWERS OR STORMS LINGER OVER THE PENNYRILE.

AS FOR THE WIND ADVISORY...WILL KEEP IT GOING THROUGH 6 PM...EVEN
THOUGH WE HAVE NOT QUITE REACHED CRITERIA. THE 30+KT GUSTS SHOULD
SETTLE DOWN SOME WITH SUNSET...BUT WILL LIKELY STILL SEE SOME DECENT
SOUTH TO SOUTHWEST WINDS WELL INTO THE EVENING...WITH OR WITHOUT
CONVECTION.

FOR FRIDAY AND BEYOND...BASICALLY JUST FOLLOWED THE 12Z GFS AND ITS
MAV TEMPERATURE GUIDANCE. AFTER A COOLISH DAY FRIDAY...THE WEEKEND
WILL BE MOSTLY SUNNY WITH CONTINUED ABOVE NORMAL TEMPERATURES. THE
12Z GFS SUPPORTS THE POPS OVER THE WESTERN HALF OF THE AREA SUNDAY
NIGHT...SO LEFT THAT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY.
MODELS ARE IN SLIGHTLY BETTER AGREEMENT REGARDING THE SYSTEM TO
AFFECT THE REGION EARLY NEXT WEEK. THE ECMWF IS STILL FAR FROM THE
00Z GFS AND GFS ENSEMBLES. FORECAST WILL BE WEIGHTED MORE HEAVILY
TOWARD THE GFS/GFS ENSEMBLES...IN LINE WITH HPC GUIDANCE. THE GFS
PUTS MUCH MORE EMPHASIS ON THE NORTHERN BRANCH OF THE 500 MB
JET...DIGGING A FULL LATITUDE TROUGH THROUGH THE CENTRAL STATES.
THIS TROUGH THEN SHEARS OUT GRADUALLY DURING MID WEEK. AS A
RESULT...HIGHEST PRECIP CHANCES WILL BE MONDAY ASSOCIATED WITH THE
PROGRESSIVE COLD FRONT PASSING THROUGH THE LOWER OHIO VALLEY. LOWER
PRECIP CHANCES WILL LINGER INTO TUESDAY NIGHT AS THE WEAKENING 500
MB TROUGH PERSISTS NEAR OR JUST EAST OF THE FORECAST AREA.
CONFIDENCE DECREASES AFTER MONDAY SINCE MODEL VARIABILITY BECOMES
MUCH GREATER. TEMPS WILL BE CLOSE TO SEASONAL NORMS IN THE WAKE OF
THE COLD FRONT PASSAGE ON MONDAY.

&&

.AVIATION...
TIMING OF CONVECTION IS THE MAIN AVIATION CONCERN. HIGHEST
PROBABILITIES ARE IN EVV/OWB TAF AREAS...WHERE MOISTURE IS
RELATIVELY DEEP. THE DEEPER MOISTURE IS EVIDENT IN VISIBLE SATELLITE
IMAGERY...WITH MORE IMPRESSIVE CUMULUS DEVELOPMENT SOUTH AND EAST OF
PAH. INSTABILITY WILL WANE QUICKLY AFTER SUNSET...WHEN DRIER AIR
WILL CONTINUE TO INVADE FROM THE WEST. CONVECTIVE POTENTIAL SHOULD
BE MAINLY EAST OF THE TAF SITES BY 03Z...FOLLOWED BY A PERIOD OF
MOSTLY CLEAR SKIES AND DIMINISHING WINDS. WRAPAROUND LOW CLOUDINESS
OVER IOWA AND NW MISSOURI MAY OVERSPREAD THE REGION WELL AFTER 06Z.
CIGS ARE EXPECTED TO BE IN THE MVFR RANGE AT WORST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM......DRS
LONG TERM.......MY
AVIATION........MY
Hazardous weather outlook, Oct 18, 12:11 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT THU OCT 18 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS DURING THE MID AFTERNOON
HOURS. THESE STORMS WILL MOVE RAPIDLY TO THE NORTHEAST AND SPREAD
SOUTHWARD INTO WESTERN KENTUCKY. THE STORMS WILL CONTINUE TO MOVE
EAST AND SHOULD EXIT THE AREA AROUND MIDNIGHT.

THE STORMS WHICH DEVELOP WILL QUICKLY BECOME SUPERCELLS WITH
DAMAGING WINDS THE MAIN RISK. TORNADOES ARE POSSIBLE AS WELL.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY. THE LOW PRESSURE SYSTEM
WHICH WILL SPAWN THE THUNDERSTORMS...IS EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS EVEN OUTSIDE THE THUNDERSTORMS. THE RECENT
DROUGHT HAS WEAKENED MANY TREES IN THE REGION...LEAVING THEM MORE
SUSCEPTIBLE TO DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TODAY AND
TONIGHT.

PS

In the hours before

Local storm report, Oct 18, 7:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FUNNEL CLOUD     1 N HENDERSON           37.85N 87.58W
10/18/2007                   HENDERSON          KY   EMERGENCY MNGR

            VISIBLE SIGHTING OF FUNNEL CLOUD OVER THE HENDERSON AREA.

&&

SMITTY
Local storm report, Oct 18, 7:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          3 W SEBREE              37.60N 87.58W
10/18/2007                   WEBSTER            KY   TRAINED SPOTTER

            TORNADO REPORTED WEST OF SEBREE HEADING TOWARD THE
            COMMUNITY.

&&

SMITTY
Local storm report, Oct 18, 7:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          SEBREE                  37.60N 87.53W
10/18/2007                   WEBSTER            KY   BROADCAST MEDIA

            POSSIBLE TORNADO. REPORT OF STRUCTURAL DAMAGE WITH MEDIA
            NEWS MEDIA GOING TO COMMUNITY AT 730 PM.

&&

SMITTY
Local storm report, Oct 18, 7:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     2 E SEBREE              37.60N 87.49W
10/18/2007                   WEBSTER            KY   TRAINED SPOTTER

            REPORTED JUST EAST OF SEBREE MOVING NE TOWARD BEACH GROVE
            AND THE ST. JOSEPH AREA.

&&

SMITTY
Local storm report, Oct 18, 7:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          OWENSBORO               37.76N 87.12W
10/18/2007                   DAVIESS            KY   EMERGENCY MNGR

            LATE REPORT. UNCONFIRMED TORNADO HALF WAY BETWEEN
            MOSELEYVILLE AND UTICA. BRIEF TOUCHDOWN.

&&

SMITTY
Local storm report, Oct 18, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          DAWSON SPRINGS          37.17N 87.69W
10/18/2007                   HOPKINS            KY   STORM CHASER

            UNCONFIRMED TORNADO.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:10 PM CDTTornado WarningPAHDaviess, Henderson, McLean, Webster50 min
Oct 18, 7:14 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Lyon, Webster61 min
Oct 18, 7:16 PM CDTTornado WarningPAHCalloway, Lyon, Marshall, Trigg29 min
Oct 18, 7:38 PM CDTTornado WarningPAHCalloway52 min
Oct 18, 7:43 PM CDTTornado WarningPAHTrigg47 min
Oct 18, 7:56 PM CDTTornado WarningPAHDaviess49 min
Oct 18, 8:06 PM CDTTornado WarningPAHHopkins, McLean, Muhlenberg39 min
Oct 18, 8:09 PM CDTTornado WarningPAHChristian, Trigg51 min
Oct 18, 8:15 PM CDTTornado WarningPAHTrigg45 min
Oct 18, 8:40 PM CDTTornado WarningPAHChristian, Hopkins, Muhlenberg50 min
Oct 18, 8:45 PM CDTTornado WarningPAHChristian45 min
Oct 18, 9:20 PM CDTSevere Thunderstorm WarningPAHTodd20 min
Oct 18, 9:39 PM CDTTornado WarningPAHMuhlenberg23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.